Magnesium - causing insomnia (need help) - Anxiety Support

Anxiety Support

45,765 members46,395 posts

Magnesium - causing insomnia (need help)

JackFruitRob
JackFruitRob

Hi Guys,

26Y, 185/75 male here

Some 5 years ago I developed some anxiety related symptoms - such as trouble concentrating, bad memory, GI issues, heart rate issues, and some trouble sleeping as well (unrefreshing sleep in combo with early awakening).

While Im positive that one of the reasons for all this is anxiety, I am also sure that it is caused by some sort of deficiency.

One of the reasons I am suspecting is lack of magnesium in my system, that has been depleted due to stress and anxiety.

So I have tried different forms of magnesium afterwards - citrate, threonate, glycinate etc.

And while all of them give me some positive benefits around 2 weeks after using (more energy, less stress, better mental clarity) I have one really bad side effect due to which I am always stopping taking it - that is insomnia (feeling wired during night).

I am always taking magnesium during breakfast and have tried lowering the dose - but the problem always remains the same.

Have you guys had something similar? If yes, did you find some workaround?

Maybe Im missing some other nutrient that is needed for absorption? None of other crucial nutrients have been low on my bloodwork.

Will highly appreciate your response.

8 Replies
oldestnewest

Hey , if you’ve been blood tested etc and all has come back fine then I think it’s safe to say all is well. Magnesium it’s self shouldn’t cause sleep problems but it also depends if it Fontaine’s anything else and also depends on the form of which your taking it.

Magnesium has no impact on serotonin or melatonin so I think maybe the only link to bad sleep is the physiological element of it.

Most people will take medication for illness and think nothing of it but an anxiety sufferer will always look for something to blame. ( I mean that in a nice way ). So we constantly try to find a physical excuse for physiological problems. ( anxiety ).

1 last thing to consider is unless you’ve been told your deficient in magnesium etc which is produced naturally by the body you could be intaking too much which will increase your hormones to balance them out and one main culprit can be “Adrenalin” ......

JackFruitRob
JackFruitRob in reply to Nobster

Hi Nobster

Thanks a lot for your response.

Completely agree about anxiety sufferers finding other things to blame - been there and done that.

However, in my case I have confirmed absorption problems - and magnesium bloodwork is not really reliable based on a lot of reports.

And magnesium really does a lot of good - but the sleeping issue is really hard to cope with.

Nobster
Nobster in reply to JackFruitRob

Out of curiosity to you take any medication for your stomach ? Such as omeorazole or lanzorprazol ? ( bad spelling ).

JackFruitRob
JackFruitRob in reply to Nobster

Not at the moment - when I was diagnosed back in 2017 I tried to take them, but they actually made me feel worse.

So I just try to balance my diet, that works better for me.

Nobster
Nobster in reply to JackFruitRob

Ah ok. As I was going to say that acid reducing medications can prevent absorption of vital nutrients from foods consumed. Search on YouTube for dr Sanjay Gupta and magnesium. He’s got some very good tips for it.

JackFruitRob
JackFruitRob in reply to Nobster

Thanks a lot!

JackFruitRob I have been trying to take more magnesium since that is one mineral that is difficult to get enough from what we eat. I recently read a book I found at my library, (The Hidden Dangers of Antibiotics, by Dr. Jay S. Cohen, $15, Amazon) in which the author, himself, suffered many very bad side effects from having taken Cipro. I had also taken Cipro for many years for bladder infections. I had chronic insomnia for about 15-20 years, which this doctor listed as "intractable insomnia," being one of the many bad side effects of taking that drug. In this doctor's quest for healing from issues much worse than my insomnia, he used high doses of magnesium and other things to bring healing from the damages to his body. He had to argue with other doctors to get them to understand what all that had happened to him. Even if you have not taken Cipro, other drugs can damage your health and bring on other issues. I urge you to check every drug you are taking for possible side effects. One Neuro told me to be sure to take my Lipitor in the morning, not evening because it can cause sleeplessness. Magnesium is supposed to help you sleep, not cause sleep problems. The tests for magnesium are not very good, so I would recommend you stick with taking it, and look for something else as the culprit. I take OTC Unisom, doxalamine (adults can take 2 pills, per my retired pharmacist, neighbor) to help me sleep, along with 200 mg. gabapentin, and right now after being on pred, I am also taking temazepam 30 mg. When the pred clears out, I should be able to stick with just the unisom and gabapentin again. Best wishes for you to have a good night's sleep!

Have you tried to take the magnesium in the evenings? Since magnesium is really good for helping your muscles relax I’ve heard that you always should take it in the evening. I always take my magnesium a while before I go to sleep. Don’t suffer from insomnia.

You may also like...